Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 59, NWS Gaylord, MI

August 16, 1997Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 16, 1997, 9:09 AM EDT for Presque Isle County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 9:09 AM EDT (13:09 UTC)
Expired
Aug 16, 1997, 10:10 AM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Presque Isle County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 1.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.6
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 161309 RRA
SVRAPN
MIC141-MIZ538-161410-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
909 AM EDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  PRESQUE ISLE COUNTY - NORTHEASTERN LOWER MICHIGAN

* UNTIL 1010 AM EDT
 
* SOME LOCATIONS AFFECTED
    MILLERSBURG
    HAWKS
    METZ

* AT 906 AM EDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  SOUTHWEST OF ONAWAY. MOVEMENT WAS TO THE NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR HAWKS BY 940 AM AND METZ BY 945 AM..

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!P

OX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:45 PM EDT, 10 hours 24 minutes earlier.

Area forecast discussion, Aug 15, 10:45 PM EDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1044 PM EDT FRI AUG 15 1997

KAPX 88D INDICATES A SMALL AREA OF SHOWERS OVER EMMET COUNTY... AND
REGIONAL RADAR LOOP TO THE WEST OVER UPPER MICHIGAN AND WISCONSIN
INDICATES A SERIES OF SHOWERS AND THUNDERSTORMS. THIS PRECIPITATION
ALIGNS WITH STATIONARY FRONT ANALYZED AT 00Z EXTENDING ACROSS UPPER
MICHIGAN TO LOW PRESSURE OVER FAR WESTERN WISCONSIN... AND
CORRESPONDING ZONAL FLOW WITH EMBEDDED SHORTWAVES ALOFT. MAIN QUESTIONS
FOR OVERNIGHT PERIOD ARE POPS AND CLOUD COVER.

WITH PASSAGE OF SHORTWAVE EARLIER TODAY AND ASSOCIATED NVA OVER CWA
AIDING IN SUPPRESSION OF PRECIPITATION ATTM... DO NOT BELIEVE ANY
SIGNIFICANT DEVELOPMENT WILL OCCUR BEFORE LARGE AREA OF SHRA/TSRA OVER
WISCONSIN REACHES CWA. BELIEVE THAT ACTIVITY WILL WEAKEN SOMEWHAT BEFORE
REACHING CWA AS UPPER LEVEL SUPPORT SHEARS OUT WITH INCREASING DISTANCE
FROM MAIN UPPER LOW OVER N DAKOTA. ALTHOUGH MOIST SOUTHWEST FLOW OF
AROUND 30 KNOTS AT H850 WILL CONTINUE OVERNIGHT... KEEPING FUEL
AVAILABLE FOR PRECIP. WILL THEREFORE GO WITH 40 PERCENT POPS ERN UPR...
40 PERCENT POPS FAR NRN LWR/NW LWR... ESPECIALLY LATE... AND 30 PERCENT
POPS TOWARD DAYBREAK NE LWR. WILL GO WITH MOSTLY CLOUDY ERN UPR AND
PARTLY CLOUDY NRN LWR. PATCHY FOG ALREADY FORMING... SO WILL MENTION IN
ZONES SINCE EARLIER RAINS SATURATED GROUND AND DEWPOINTS ARE IN THE
MIDDLE 60S.

WIND SPEEDS ARE DOWN WITH DECREASED PRESSURE GRADIENT... AND 00Z
ANALYSIS SHOWS THIS SHOULD BE THE CASE FOR THE REST OF THE NIGHT GIVEN
DIFFUSE AREA OF SURFACE LOW PRESSURE TO THE WEST. TEMPS/DEWPOINTS ARE
NEARLY IDENTICAL AT 02Z... SO WILL ADJUST TEMPS JUST A FEW DEGREES WITH
LITTLE FALL EXPECTED DUE TO CONTINUED SOUTHERLY FLOW IN ALL BUT ERN UPR
MI.

SHOBE2

SHOBE2

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:56 AM EDTSevere Thunderstorm WarningAPXCheboygan49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.